Alert archive / Utah / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 31, 2010, 2:10 PM MDT for Garfield County, Utah. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2010, 2:10 PM MDT (20:10 UTC)
- Expired
- Jul 31, 2010, 2:30 PM MDT
- In force
- 20 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090 WUUS55 KSLC 312010 SVRSLC UTC017-312030- /O.NEW.KSLC.SV.W.0039.100731T2010Z-100731T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 210 PM MDT SAT JUL 31 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL GARFIELD COUNTY IN UTAH * UNTIL 230 PM MDT * AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL GARFIELD COUNTY...OR 23 MILES SOUTHWEST OF JUNCTION. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE... RURAL WESTERN GARFIELD COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3802 11248 3802 11235 3788 11233 3789 11247 TIME...MOT...LOC 2010Z 202DEG 2KT 3796 11244 $$
1 follow-up statement
548 WWUS55 KSLC 312030 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT SAT JUL 31 2010 UTC017-312040- /O.EXP.KSLC.SV.W.0039.000000T0000Z-100731T2030Z/ GARFIELD UT- 230 PM MDT SAT JUL 31 2010 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARFIELD COUNTY HAS EXPIRED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3802 11248 3802 11235 3788 11233 3789 11247 TIME...MOT...LOC 2010Z 202DEG 2KT 3796 11244 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:58 AM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 31, 9:58 AM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT SAT JUL 31 2010
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN SITUATED OVER THE ROCKY
MOUNTAIN REGION THROUGH THE WEEKEND. THIS WILL KEEP A VERY MOIST
AIRMASS ON PLACE OVER SOUTHERN UTAH. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ACROSS CENTRAL
AND SOUTHERN UTAH...WHILE STORMS WILL BE MORE ISOLATED ACROSS
NORTHERN UTAH.
&&
.DISCUSSION...SOUTHERLY FLOW IS KEEPING A VERY MOIST AIRMASS OVER
THE FORECAST AREA THIS MORNING. MOISTURE IS GREATEST OVER CENTRAL
AND SOUTHERN UTAH...WHERE MODEL DERIVED PW VALUES ARE IN THE 1.2
TO 1.5 INCH RANGE. SOME DRYING HAS OCCURRED OVER NORTHERN UTAH AS
A STORM SYSTEM MOVES ONSHORE ALONG THE PACIFIC NORTHWEST COAST.
HOWEVER...VALUES ARE STILL ABOVE AN INCH.
THE SHORTWAVE THAT IS CAUSING A BROAD AREA OF CONVECTION OVER
NORTHERN ARIZONA IS PROGGED TO MOVE NORTHWARD INTO SOUTHERN UTAH
TODAY...PROVIDING AN ADDITIONAL FOCUS FOR CONVECTION. SO
THUNDERSTORM COVERAGE OVER THE SOUTH WILL LIKELY BE GREATER
TODAY...PROVIDED CLOUD COVER DOES NOT LIMIT DESTABILIZATION. GOING HIGH
CHANCE/LIKELY POPS SEEM TO COVER THE THREAT WELL. WITH THE
EXTREMELY MOIST AIRMASS...HEAVY RAIN IS A THREAT WITH ANY STORMS
THAT DEVELOP.
AS THE PACIFIC STORM SYSTEM CONTINUES ONSHORE...MODELS INDICATE
THAT SOME DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING TOMORROW
AS DEEP MOISTURE REMAINS OVER SOUTH CENTRAL AND SOUTHEASTERN UTAH.
SO THUNDERSTORM COVERAGE MAY BE LESS OVER THE WEST IF THIS
OCCURS...BUT AM CONCERNED THAT THE MODELS ARE DRYING OUT THE WEST
TOO QUICKLY.
NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.
&&
.AVIATION...THERE IS A 20 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS BETWEEN 21Z AND 03Z. THE MOST LIKELY
IMPACT WOULD BE GUSTY ERRATIC WINDS AND CLOUD TO GROUND LIGHTNING.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO SHIFT FROM TO NORTHWEST
BETWEEN 19Z AND 21Z.
&&
.FIRE WEATHER...THE MONSOONAL FLOW WILL CONTINUE TO BRING DEEP
MOISTURE ACROSS SOUTHERN AND CENTRAL UTAH INTO THE BEGINNING OF NEXT
WEEK. MEANWHILE...NORTHERN UTAH BE UNDER A SOMEWHAT DRIER
SOUTHWESTERLY FLOW ALOFT...WITH ONLY A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH EACH DAY. WETTING RAINS ARE ALSO NOT
AS LIKELY IN THE NORTH DUE TO THE FASTER MOTION OF THE STORMS. THIS
DRYING TREND WILL LINGER INTO TUESDAY ACROSS THE NORTH...BUT
MOISTURE WILL LIKELY INCREASE ON WEDNESDAY AND THURSDAY AS THE FLOW
BECOMES MORE SOUTHERLY AGAIN.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ013-016-019>021-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION/FIRE WX...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 31, 5:17 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT SAT JUL 31 2010 UTZ001>016-019>021-517-518-WYZ021-011130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE VALLEYS OF SOUTHERN UTAH WITH NUMEROUS STORMS OVER THE MOUNTAINS. THESE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL BE MORE ISOLATED ACROSS NORTHERN UTAH. HOWEVER..SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. TONIGHT...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE NORTH OUT OF ARIZONA INTO SOUTH CENTRAL AND SOUTHEAST UTAH. ACROSS THE NORTH...THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS WESTERN AND NORTHERN UTAH SUNDAY THROUGH MUCH OF NEXT WEEK. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS. DEEPER MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE STATE WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THIS GENERAL TREND OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE NORTH AND WEST AND SCATTERED STORMS ACROSS THE SOUTH AND EAST WILL CONTINUE THROUGH LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 31, 12:26 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1226 PM MDT SAT JUL 31 2010 UTZ016-518-311915- SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH UT- 1226 PM MDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND WESTERN PIUTE COUNTIES UNTIL 115 PM MDT... AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF JUNCTION...MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... BEAVER... MANDERFIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3838 11283 3849 11240 3819 11225 3814 11256 TIME...MOT...LOC 1826Z 139DEG 25KT 3825 11244 YOUNG
Special weather statement, Jul 31, 1:29 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 129 PM MDT SAT JUL 31 2010 UTZ518-312015- SOUTHERN UTAH MOUNTAINS UT- 129 PM MDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 215 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRYCE CYN NP...OR 38 MILES WEST OF ESCALANTE. THIS STORM WAS NEARLY STATIONARY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHWESTERN GARFIELD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3754 11214 3754 11238 3767 11231 3762 11211 TIME...MOT...LOC 1929Z 024DEG 1KT 3757 11226
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:07 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| Jul 30, 6:24 PM MDT | Special Weather Statement | SLC | Iron | 36 min |
| Jul 30, 6:30 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 30, 7:34 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 31, 4:14 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 31, 5:54 AM MDT | Areal Flood Advisory | SLC | Kane | 4 hr |
| Jul 31, 12:26 PM MDT | Special Weather Statement | SLC | Piute | 49 min |
| Jul 31, 1:29 PM MDT | Special Weather Statement | SLC | Kane | 46 min |
| Jul 31, 2:11 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 31, 2:33 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 27 min |
| Jul 31, 4:59 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne, Emery | 3 hr |
| Jul 31, 5:44 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.